Alert archive / South Carolina / Special Weather Statements in 2015

Special Weather Statement, NWS Columbia, SC

August 6, 2015Lancaster County, Newberry County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 6, 2015, 1:31 PM EDT for Lancaster County, Newberry County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2015, 1:31 PM EDT (17:31 UTC)
Expired
Aug 6, 2015, 2:30 PM EDT
In force
59 min
Issued by
NWS Columbia, SC

Counties Lancaster County, SC, Newberry County, SC

The radar

The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WWUS82 KCAE 061731
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
131 PM EDT THU AUG 6 2015
 
SCZ015-020-021-061830-
NEWBERRY-FAIRFIELD-LANCASTER-
131 PM EDT THU AUG 6 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FAIRFIELD... 
LANCASTER AND NORTHERN NEWBERRY COUNTIES...

AT 128 PM EDT...STRONG THUNDERSTORMS OVER NORTHWEST NEWBERRY CHESTER 
AND NORTHERN FAIRFIELD COUNTIES WERE MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWBERRY...LANCASTER...WAXHAW...WHITMIRE...ELGIN...HEATH SPRINGS...
IRWIN...BLACKSTOCK...FISHING CREEK RESERVOIR AND LANCASTER MILL.

LAT...LON 3507 8090 3493 8078 3482 8080 3482 8061
      3464 8045 3422 8178 3443 8174 3453 8164
      3449 8149 3450 8142 3457 8142 3455 8087
      3465 8089 3470 8086 3483 8090 3484 8087
      3493 8086 3501 8091
TIME...MOT...LOC 1728Z 240DEG 49KT 3449 8157 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:01 AM EDT, 9 hours 30 minutes earlier.

Area forecast discussion, Aug 6, 4:01 AM EDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
401 AM EDT THU AUG 6 2015

.SYNOPSIS...
AN UPPER TROUGH AND INCREASING MOISTURE WILL LEAD TO GREATER
PRECIPITATION CHANCES TODAY INTO FRIDAY...FOLLOWED BY DRIER AIR
RETURNING FOR THE WEEKEND. A FRONT MAY AFFECT THE REGION EARLY
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER TROUGH...CURRENTLY WORKING EAST INTO THE OHIO AND MID
MISSISSIPPI VALLEYS...WILL CONTINUE TO TRACK EAST TO THE
APPALACHIANS BY LATE TONIGHT...WITH INCREASING ATMOSPHERIC
MOISTURE STREAMING INTO OUR REGION AHEAD OF IT...WITH PRECIPITABLE
WATER VALUES PROGGED TO INCREASE TO NEAR OR JUST ABOVE 2 INCHES.
SOME UPPER IMPULSES AHEAD OF THE MAIN UPPER TROUGH APPEAR WILL
AFFECT OUR REGION TODAY. SOME HIGH RESOLUTION MODEL OUTPUT
INDICATING CONVECTION COULD BEGIN RELATIVELY EARLY TODAY...WITH
DECENT AREAL COVERAGE POSSIBLE. THINK GOOD CHANCE POPS IN ORDER.

THOUGH SOME STABILIZATION EXPECTED TONIGHT DUE TO RAIN COOLING
COULD REDUCE AREAL COVERAGE OF CONVECTION...THINK UPPER LIFT
AHEAD OF THE APPROACHING UPPER TROUGH AND LOW LEVEL CONVERGENCE
ALONG AND AHEAD OF THE SURFACE BOUNDARY COMBINED WITH HIGH
MOISTURE IN PLACE WILL PROVIDE A CONTINUED THREAT OF
PRECIPITATION TONIGHT...ESPECIALLY NORTH.

MODERATE INSTABILITY TODAY WITH INCREASING SHEAR LATE AFTERNOON
THROUGH OVERNIGHT HOURS. MID LEVEL DRY AIR IN PLACE THOUGH NOT QUITE
AS MUCH AS WEDNESDAY BUT STILL A BIT OF A LOW LEVEL INVERTED V
FEATURE IN FORECAST SOUNDING. MID LEVEL SHORTWAVE TROUGH WILL
APPROACH DURING PEAK HEATING WITH BEST PVA DURING 21Z-06Z. PWAT
VALUES RISE TO AROUND 2 INCHES BY THIS EVENING SUPPORTING POSSIBLE
HEAVY RAIN THREAT ALTHOUGH STORMS SHOULD HAVE BETTER MOVEMENT
TODAY WITH INCREASED WIND SHEAR. SOME BROKEN ORGANIZED LINES COULD
DEVELOP AND SPC HAS OUTLOOKED THE REGION IN SLIGHT RISK. STRONG
TO SEVERE STORMS WILL HAVE POTENTIAL FOR DAMAGING WINDS WITH
STRONG DCAPE AROUND ~1300 J/KG AND WINDEX VALUE OF 58.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
MODEL CONSENSUS HAS UPPER TROUGH AND SURFACE BOUNDARY ACROSS THE
WESTERN CAROLINAS EARLY...MOVING EAST INTO THE CENTRAL CAROLINAS
BY MIDDAY AND TO THE COASTAL PLAIN BY AFTERNOON...WHILE SURFACE
LOW DEVELOPS AND TRACKS EAST ACROSS NC. BAND OF BEST POPS EXPECTED
TO WORK EAST ACROSS THE FORECAST AREA (FA) WITH THE FRONT MAINLY
EARLY...WITH BEST POPS SHIFTING TO THE EAST FA BY AFTERNOON. DRIER
AIR IS EXPECTED TO WORK INTO THE WEST FA/CSRA DURING THE
AFTERNOON.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UPPER TROUGH AND BEST MOISTURE WILL SHIFT OFFSHORE BY EARLY
SATURDAY...WITH A DRIER ATMOSPHERE FOR OUR FA SAT/SUN. WEAK COOL
ADVECTION BEHIND THE FRONT AND DEPARTING LOW EXPECTED TO KEEP
TEMPS DOWN TO NEAR OR JUST BELOW CLIMO SAT. MODELS INDICATE UPPER
RIDGE WILL SHIFT BACK TO THE WEST SOME...WITH UPPER TROUGH
DEEPENING OVER THE E CONUS...EARLY TO MID NEXT WEEK. THIS ALONG
WITH SOME EXPECTED INCREASE IN MOISTURE AND INDICATIONS OF A
POSSIBLE FRONT SUGGESTS TREND TOWARDS INCREASING POPS. GENERALLY
ACCEPTED BLEND OF GUIDANCE.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
GENERALLY EXPECTING VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD
EXCEPT NEAR OR IN THUNDERSTORMS. CONVECTION HAS DIMINISHED FOR THE
NIGHT ACROSS THE MIDLANDS AND A 20 KNOT LOW LEVEL JET SHOULD BE
SUFFICIENT TO LIMIT FOG DEVELOPMENT ALONG WITH WEAK ATMOSPHERIC
INSTABILITY. ISOLATED MVFR VSBYS IN FOG POSSIBLE WHERE HEAVY RAIN
FELL AND THEREFORE HAVE INCLUDED A TEMPO GROUP AT CUB 09Z-13Z.
OTHERWISE...HRRR INDICATING POSSIBLE MVFR CIGS AT AGS/DNL JUST
AFTER DAWN THURSDAY. VFR CONDITIONS SHOULD BE COMMON ACROSS THE
REGION AFTER 14Z WITH INCREASING SOUTHWESTERLY WINDS.

CONVERGENCE INTO A SURFACE TROUGH AND AN INCREASE IN
MOISTURE AND INSTABILITY ASSOCIATED WITH A MID-LEVEL SHORTWAVE
TROUGH PLUS STRONG DIURNAL HEATING SHOULD SUPPORT THUNDERSTORMS
THURSDAY. HAVE NOT INCLUDED TSRA IN THE FORECAST YET DUE TO TIMING
UNCERTAINTY BUT CHANCES SHOULD INCREASE AFTER 20Z.

EXTENDED AVIATION OUTLOOK...A SURFACE TROUGH AND UPPER-LEVEL
TROUGH WILL HELP SUPPORT SCATTERED TO NUMEROUS THUNDERSTORMS AND
ASSOCIATED RESTRICTIONS THURSDAY NIGHT AND FRIDAY. OTHERWISE...
MVFR OR IFR CONDITIONS POSSIBLE IN LATE NIGHT AND EARLY MORNING
FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 6, 4:07 AM EDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
407 AM EDT THU AUG 6 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
407 AM EDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING. SOME OF THE STROMS WILL BE CAPABLE OF
PRODUCING STRONG DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 6, 1:31 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
131 PM EDT THU AUG 6 2015

SCZ015-020-021-061830-
NEWBERRY-FAIRFIELD-LANCASTER-
131 PM EDT THU AUG 6 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FAIRFIELD...
LANCASTER AND NORTHERN NEWBERRY COUNTIES...

AT 128 PM EDT...STRONG THUNDERSTORMS OVER NORTHWEST NEWBERRY CHESTER
AND NORTHERN FAIRFIELD COUNTIES WERE MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWBERRY...LANCASTER...WAXHAW...WHITMIRE...ELGIN...HEATH SPRINGS...
IRWIN...BLACKSTOCK...FISHING CREEK RESERVOIR AND LANCASTER MILL.

LAT...LON 3507 8090 3493 8078 3482 8080 3482 8061
      3464 8045 3422 8178 3443 8174 3453 8164
      3449 8149 3450 8142 3457 8142 3455 8087
      3465 8089 3470 8086 3483 8090 3484 8087
      3493 8086 3501 8091
TIME...MOT...LOC 1728Z 240DEG 49KT 3449 8157

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:00 PM EDTSpecial Weather StatementCAELexington60 min
Aug 6, 2:27 PM EDTSevere Thunderstorm WarningCAEFairfield33 min
Aug 6, 2:56 PM EDTSevere Thunderstorm WarningCAENewberry34 min
Aug 6, 3:00 PM EDTSpecial Weather StatementCAEChesterfield, Fairfield, Lancaster60 min
Aug 6, 3:55 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland, Saluda35 min
Aug 6, 4:06 PM EDTSevere Thunderstorm WarningCAEMcCormick54 min
Aug 6, 4:32 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lee, Lexington, Richland and 1 more58 min
Aug 6, 4:50 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, McCormick, Saluda55 min
Aug 6, 5:07 PM EDTSpecial Weather StatementCAENewberry38 min
Aug 6, 5:12 PM EDTSevere Thunderstorm WarningCAEEdgefield, Fairfield, Lexington, McCormick, Newberry, Richland and 1 more48 min
Aug 6, 5:32 PM EDTFlash Flood WarningCAELexington, Richland118 min
Aug 6, 5:36 PM EDTSpecial Weather StatementCAELee, Richland, Sumter54 min
Aug 6, 5:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland, Sumter44 min
Aug 6, 5:48 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Edgefield, Lexington, Orangeburg and 1 more57 min
Aug 6, 6:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster44 min
Aug 6, 6:35 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland40 min
Aug 6, 6:42 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg33 min
Aug 6, 6:43 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg47 min
Aug 6, 6:49 PM EDTAreal Flood AdvisoryCAEAiken, Calhoun, Lexington, Orangeburg, Richland116 min
Aug 6, 6:51 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lee, Richland, Sumter54 min
Aug 6, 7:03 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee42 min
Aug 6, 7:16 PM EDTSpecial Weather StatementCAEClarendon, Orangeburg59 min
Aug 6, 7:29 PM EDTFlash Flood WarningCAELexington, Richland2 hr
Aug 6, 4:38 PM EDTSevere Thunderstorm WarningCAEMcDuffie37 min

Nearby

Special Weather Statements in South Carolina, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.